The Ramanujan Journal

, Volume 29, Issue 1–3, pp 431–445 | Cite as

A proof of the S-genus identities for ternary quadratic forms

Article

Abstract

In this paper we prove the main conjectures of Berkovich and Jagy about weighted averages of representation numbers over an S-genus of ternary lattices (defined below) for any odd squarefree S∈ℕ. We do this by reformulating them in terms of local quantities using the Siegel–Weil and Conway–Sloane formulas, and then proving the necessary local identities. We conclude by conjecturing generalized formulas valid over certain totally real number fields as a direction for future work.

Keywords

Ternary quadratic forms S-Genus θ-Functions Local densities Siegel’s product 

Mathematics Subject Classification

11E12 11E20 11E25 11F27 11F30 

References

  1. 1.
    Berkovich, A., Jagy, W.C.: Ternary quadratic forms, modular equations and certain positivity conjectures. In: Alladi, K., Klauder, J., Rao, C.R. (eds.) The Legacy of Alladi Ramakrishnan in the Mathematical Sciences, pp. 211–241. Springer, Berlin (2010) CrossRefGoogle Scholar
  2. 2.
    Buell, D.A.: Binary Quadratic Forms. Classical Theory and Modern Computations Springer, New York (1989) MATHCrossRefGoogle Scholar
  3. 3.
    Cassels, J.W.S.: Rational Quadratic Forms. London Mathematical Society Monographs, vol. 13. Academic Press, London (1978) MATHGoogle Scholar
  4. 4.
    Cohn, H.: Advanced Number Theory. Dover Books on Advanced Mathematics Dover, New York (1980). Reprint of A Second Course in Number Theory (1962) MATHGoogle Scholar
  5. 5.
    Conway, J.H., Sloane, N.J.A.: Low-dimensional lattices. IV. The mass formula. Proc. R. Soc. Lond. Ser. A, Math. Phys. Sci. 419(1857), 259–286 (1988) MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Hanke, J.: Local densities and explicit bounds for representability by a quadratic form. Duke Math. J. 124(2), 351–388 (2004) MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Rallis, S.: L-Functions and the Oscillator Representation. Lecture Notes in Mathematics, vol. 1245. Springer, Berlin (1987) MATHGoogle Scholar
  8. 8.
    Siegel, C.L.: Lectures on the Analytical Theory of Quadratic Forms, 3rd edn. Buchhandlung Robert Peppmüller, Göttingen (1963). Notes by Morgan Ward MATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  • Alexander Berkovich
    • 1
  • Jonathan Hanke
    • 2
  • Will Jagy
    • 3
  1. 1.Department of MathematicsUniversity of FloridaGainesvilleUSA
  2. 2.Department of MathematicsUniversity of GeorgiaAthensUSA
  3. 3.Math. Sci. Res. Inst.BerkeleyUSA

Personalised recommendations